North Carolina, 2015

Flooding in North Carolina, November 3, 2015

November 3, 2015 · NWS ILM · 4 events in 1 county or zone

A stationary front produced heavy rains with some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced heavy rains with some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Nov 3, 6:45 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 3, 6:45 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
645 AM EST TUE NOV 3 2015

.SYNOPSIS...
A WEDGE OF COOL HIGH PRESSURE WILL BUILD STRONGLY ACROSS THE AREA
THROUGH THURSDAY. CLOUDY SKIES AND THE RISK OF LIGHT RAIN WILL
REMAIN THROUGH WEDNESDAY. A COLD FRONT WILL APPROACH FROM THE
NORTHWEST AND MOVE SLOWLY ACROSS THE AREA DURING THE WEEKEND...
BRINGING A RISK FOR SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 600 AM TUESDAY...THE BACK EDGE OF THE STEADIEST RAIN WAS
BEGINNING TO APPROACH FROM THE SW AS WAVE OF LOW PRESSURE ALONG
FRONT CONTINUED TO SLOWLY MOVE ENE ALONG BOUNDARY JUST TO OUR S
AND E. THERE HAS BEEN A RARE LIGHTNING FLASH EARLY THIS MORNING...
BUT NOT ENOUGH TO WARRANT INCLUSION OF THUNDERSTORMS IN FORECAST.
WATER VAPOR IMAGERY SHOWS THE BACK EDGE OF THE DEEPEST MOISTURE
HAS MOVED OUT OF OUR FAR WESTERN ZONES NEAR DAYBREAK. HOWEVER...
THE TREND HAS BEEN TEMPORARILY STYMIED BY APPROACHING WAVE. WE
EXPECT THE CONVEYOR BELT OF DEEPEST MOISTURE WILL STRUGGLE TO
REGAIN ITS EASTWARD MOVEMENT LATER THIS MORNING AND EARLY THIS
AFTERNOON AS WAVE OF LOW PRESSURE MOVES OFFSHORE AND FRONT SETTLES
FURTHER S AND E.

MID-LEVEL LOW PRESSURE ACROSS THE SOUTHERN APPALACHIANS WILL JUST
BARELY DRIFT TO THE NE ACROSS WESTERN NORTH CAROLINA THROUGH
TONIGHT AS UPPER RIDGE AMPLIFIES ACROSS THE AREA. A MID-LEVEL
SHORTWAVE WILL BE LIFTING NE ACROSS THE EASTERN CAROLINAS THIS
MORNING...TAKING THE LAST ROUND OF WIDESPREAD AND SIGNIFICANT
RAINFALL WITH IT FOR THE TIME BEING. A FRONT OFFSHORE AND TO OUR S
WILL DRIFT A LITTLE FURTHER AWAY FROM THE FORECAST AREA THROUGH
TONIGHT.

MODEL MOISTURE PROFILES SHOW DRYING IN THE MID AND UPPER LEVELS
TAKING PLACE THROUGH TONIGHT...LASTLY ACROSS THE COASTAL
AREAS. HOWEVER...MOISTURE BELOW 14 KFT OR SO REMAINS AMPLE AS
WEDGE BUILDS STRONGLY ACROSS THE AREA FROM THE N.

OTHER THAN WEAK ISENTROPIC LIFT...THERE IS NO APPARENT LIFTING
MECHANISMS TO GENERATE SIGNIFICANT PRECIPITATION AFTER THIS MORNING.
HOWEVER...EXPECT A BLANKET OF LOW CLOUDS THROUGH THE REMAINDER OF
THE PERIOD WITH MAINLY INTERMITTENT LIGHT RAIN OR DRIZZLE. FOG
SHOULD BE EVEN MORE PREVALENT TONIGHT AS SURFACE BASED INVERSION
BECOMES VERY PRONOUNCED.

COOL ENE TO NE FLOW WILL SLOWLY DEEPEN. EXPECT A VERY SMALL DIURNAL
RANGE WITH LITTLE TEMP CHANGE AS YOU MOVE ACROSS THE EASTERN
CAROLINAS GIVEN FRONT WILL BE OFFSHORE. HIGHS TODAY WILL BE IN THE
UPPER 60S TO LOWER 70S. LOWS WILL BE IN THE LOWER TO MID 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...THE COMBINATION OF SURFACE HIGH PRESSURE
WEDGING IN FROM THE NORTH AND A MID LEVEL RIDGE DOING THE SAME
FROM POINTS SOUTH WILL MAKE FOR A CLOUDY WEDNESDAY. SOME LIGHT
RAIN WILL BE POSSIBLE BUT THE FORCING FOR ASCENT WILL GENERALLY BE
LACKING TO SEE A REPEAT OF TUESDAY-LIKE RAINFALL. DESPITE THE
CLOUD COVER MODELS ARE IN GOOD AGREEMENT THAT THE WHOLE SHORT TERM
WILL FEATURE A WARMING TREND AND THAT A FEW PLACES MAY HEAT UP TO
80 DEGREES THURSDAY AFTERNOON AS WE TRANSITION TO MORE OF A RETURN
FLOW REGIME.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 AM TUESDAY...CURRENTLY FRIDAY IS REALLY THE ONLY DRY
DAY OF THE ENTIRE FORECAST CYCLE AND NOW THE GFS IS SOWING SOME
MINOR QPF ALONG THE COAST. WILL LEAVE THAT OUT FOR NOW AS OFFSHORE
SURFACE AND UPPER RIDGING SIT IN PLACE, THE LATTER GENERALLY
ACTING TO QUASH ANY PRECIP. BOTH MOVE OFF THE COAST ON SATURDAY AS
A STRONG COLD FRONT APPROACHES CAUSING RAIN CHANCES TO RETURN INTO
THE FORECAST. MODELS ARE IN POOR AGREEMENT REGARDING THE NATURE OF
THE COLD FRONT AND ITS PASSAGE. THE LATEST GFS FOR EXAMPLE HAS A
CLEAN FROPA, ONE THAT WOULD IMPLY MUCH COOLER AND DRIER WEATHER
SUNDAY AND MONDAY. THE ECMWF HAS US TRANSITION TO ANOTHER COOL AIR
WEDGE FOLLOWING FROPA THAT WOULD IMPLY COOLER BUT ALSO CONTINUED
CLOUDY WEATHER AND LOW POPS. THE LATTER APPEARS MORE APPEALING
GIVEN THE OVERALL LOW AMPLITUDE OF THE MID LEVEL PATTERN.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...LOW PRESSURE WILL RIDE UP THE COAST THIS MORNING.
CEILINGS ALONG THE COAST ARE VFR AT THIS TIME...BUT WITH ALL THE
PRECIP EXPECTED THIS MORNING...MODERATE CONFIDENCE WE WILL SEE
CEILINGS RETURN TO IFR AROUND MID MORNING...WITH IFR CONDITIONS
POSSIBLE THROUGH THE END OF THE FORECAST PERIOD. LIKEWISE INLAND
TERMINALS WILL REMAIN IFR. NORTHEAST WINDS ARE EXPECTED AS WELL
THROUGH THE END OF THE FORECAST PERIOD.

EXTENDED OUTLOOK...PERIODS OF MVFR/IFR ON WEDNESDAY WITH SHOWERS
POSSIBLE ON SATURDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 600 AM TUESDAY...A FRONT WILL REMAIN OFFSHORE WHILE A WEDGE
OF HIGH PRESSURE BUILDS STRONGLY SOUTHWARD ACROSS THE CAROLINAS
THROUGH TONIGHT. WE EXPECT A COUPLE MINI NE SURGES...ONE THIS
MORNING AND ANOTHER LATER THIS AFTERNOON INTO THIS EVE. WIND
SPEEDS WILL BE UP TO AROUND 15 KT WITH GUSTS TO AROUND 20 KT...
STRONGEST ACROSS THE NORTHERN WATERS. SEAS WILL BE 2 TO 3
FT...BUT WILL FORECAST UP TO 4 FT ACROSS THE NORTHERN WATERS DUE
TO THE AFOREMENTIONED SURGES.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...ON WEDNESDAY A LARGE AREA OF HIGH PRESSURE
WILL BE WELL TO OUR NORTH. THERE WILL BE A WEAK COASTAL TROUGH
THAT MAY CAST SOME UNCERTAINTY INTO THE WIND DIRECTION FORECAST
WHICH WILL OTHERWISE BE LIGHT AND OUT OF THE NORTHEAST. WIND WAVES
WILL BE SMALL AND THERE ARE ALSO SEVERAL MINOR SWELL COMPONENTS
SHOWING UP IN SPECTRAL WAVE BULLETINS. EVEN SO EXPECT A
PREDOMINANT WAVE HEIGHT OF JUST 2 FT. ABOUT THE ONLY THING THAT
CHANGES HEADING INTO THURSDAY IS THE HIGH TO OUR NORTH PROGRESSES
EASTWARD. LOCALLY THIS WILL LEAD TO A VEERING OF THE FLOW WHILE
SPEEDS STAY CAPPED AT 10KTS. THE MORE ONSHORE FLOW DIRECTION COULD
INTRODUCE A FEW 3 FT HIGH PREDOMINANT WAVES.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 300 AM TUESDAY...FRIDAY BRINGS A SOUTHWESTERLY RETURN FLOW
REGIME AS HIGH PRESSURE MOVES FURTHER AND FURTHER OUT INTO THE
ATLANTIC AND A FAIRLY HEALTHY LOOKING COLD FRONT APPROACHES FROM
THE NORTHWEST. THIS BOUNDARY IS SLATED FOR A SATURDAY ARRIVAL.
THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE CONDITIONS THAT
FOLLOW FRONTAL PASSAGE. SOME GUIDANCE HAS A MORE WINTER-LIKE FROPA
WITH A STRONG PUSH OF HIGH PRESSURE/COLD AIR THAT WOULD CERTAINLY
NECESSITATE ADVISORIES. A POSSIBLY MORE PLAUSIBLE MODEL SOLUTION
SHOWS A LAZIER FROPA AND A WEAKER PUSH OF HIGH PRESSURE THAT WOULD
PRECLUDE NOT ONLY ADVISORY BUT MAYBE EVEN SCEC.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Nov 3, 2:39 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
239 AM EST TUE NOV 3 2015

AMZ250-252-254-256-040745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
239 AM EST TUE NOV 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-040745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
239 AM EST TUE NOV 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Brunswick

When
November 3, 8:50 AM EST to 11:00 AM EST
Where
Brunswick County, 0.57 mi E of Ash to 0.96 mi WSW of Ash
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.070, -78.520

Flooding was reported on Mill Branch Road and Ash Road.

Flood, Brunswick

When
November 3, 9:16 AM EST to 11:30 AM EST
Where
Brunswick County, 1.59 mi N of Holden Beach to 1.03 mi N of Holden Beach
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.943, -78.273

Flooding was reported on Stanbury Road near Varnamtown.

Flood, Brunswick

When
November 3, 9:16 AM EST to 11:30 AM EST
Where
Brunswick County, 5.7 mi SSE of Mill Creek to 5.69 mi SSE of Mill Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.024, -78.043

Flooding was reported on Fifty Lakes Drive and Filmore Road.

Flood, Brunswick

When
November 3, 12:45 PM EST to 3:00 PM EST
Where
Brunswick County, 6.29 mi E of Mill Creek to 6.93 mi E of Mill Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.100, -77.970

Highway 133 near Funston Road was closed due to 8-10 inches of moving water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609293, 609294, 609295, 609296.